Beware of These Nasty Canine Toxins in Your Tack Trunk
Tyne K. Hovda
Pet Poison Helpline, Bloomington, MN
Equine Paste Wormers
It is not unusual for riders to keep one or two tubes of an equine paste wormer in their tack trunks. Many different formulations are found and most are harmful when tubes are chewed up and the contents eaten by dogs. Ivermectin and moxidectin (i.e. Zimectrin® and Quest®) are newer products with excellent activity against equine gastrointestinal parasites. Often they are combined with praziquantel (i.e. Equimax®, Zimectrin® Gold®, and Quest® Plus®), a drug with known activity against tapeworms. Common signs associated with excessive ingestion of most paste wormers include lack of appetite, drooling, diarrhea, vomiting, lethargy, and weakness. Depending on the amount eaten, the heart, nervous, and respiratory system may be involved and death may occur.
While all of these are harmful if ingested in large amounts, the most important one to remember is ivermectin. An average 20-pound dog would begin to show signs after swallowing about 1/5 of a tube and have severe signs if an entire tube were chewed and swallowed. Several breeds of dogs, in particular Long- haired whippets, Australian shepherds (normal and minis), Collies, Border collies, McNabs, Silken wind hounds, Shetland sheepdogs, and other herding breeds, have a genetic mutation that makes them more susceptible to poisoning of the central nervous system and they show signs of poisoning at very, very low doses. In these breeds, lethargy, weakness, ataxia, dilated pupils, blindness, and seizures can appear in just 4 hours after an overdose has occurred.
A veterinarian or animal poison control center should be consulted anytime paste wormers are chewed up and eaten by a dog. The specific product as well as the breed of dog should be provided so appropriate management can occur. Many times this is done by emptying the stomach through vomiting and giving activated charcoal once vomiting has stopped. Some dogs, however, depending on their body weight and product eaten may need intravenous fluids and more advanced care. An intravenous administration of a fat emulsion has been used successfully as a potential antidote in dogs ingesting large amounts of ivermectin and moxidectin. Dogs that are genetically susceptible require early and aggressive decontamination and prolonged supportive care if they are to survive and even then, many do not live. Intravenous fat emulsions are often used in this group but do not seem to be as effective.
Perhaps one of the most deadly products found in the tack trunk is a tube of phenylbutazone paste. At one time, phenylbutazone was used in dogs for treatment of pain associated with the musculoskeletal system but it has been replaced with newer, much safer drugs. Equine phenylbutazone paste products contain 6 or 12 grams of phenylbutazone/tube and a few now contain as much as 30 grams of phenylbutazone/tube. The large amount of phenylutazone in these tubes is of concern should a dog, especially a smaller breed such as a Corgi or Jack Russell terrier, chew them and ingest the contents. Common signs associated with overdoses in dogs are related to the gastrointestinal system, kidneys, liver, and blood system. Most common are abdominal pain, vomiting, diarrhea, and fluid retention (edema) followed by weakness, tremors and incoordination, jaundice, kidney problems, and abnormalities in blood cells.
Most dogs will start to show signs after eating just a small amount of paste and three grams is deadly for a 20-pound dog. Any dog ingesting equine phenylbutazone should be seen by their veterinarian for an evaluation. In addition to making the dog vomit and providing charcoal, supportive care such as stomach protectants, intravenous fluids, and medications to control seizures may be needed.
Concentrated Pyrethroid Products
An abundance of pyrethroid based fly sprays and products can be found in a tack trunk but perhaps the most worrisome are the concentrated spot on products containing 45 to 60% permethrins (Equi-Spot®, others). Not only are these very concentrated products but the volume in each tube is often two teaspoonfuls (10 mLs) or greater. It is the high concentration and large volume of these products that make them so dangerous to dogs.
The signs, onset of signs, and treatment vary depending on the route of exposure as well as the weight of the dog. It goes without saying that the smaller the dog, the worse the problem. Common signs include excessive drooling, vomiting, diarrhea, difficulty breathing, seizures, and death. These may not occur for 12-24 hours in dogs exposed by rolling in the product. Dogs that chew the tube and swallow the contents have a more rapid onset of signs. In these dogs, drooling begins immediately followed by abdominal pain, vomiting, and diarrhea.
Treatment depends on the route of exposure. Dogs with a skin exposure should be bathed several times in a good degreasing shampoo and seen by their veterinarian if any other signs develop. Vomiting should not be induced in dogs with oral exposures due to the risk of the stomach contents ending up the dog’s lungs. Treatment generally includes medications to control vomiting and protect the stomach, intravenous fluids and medications to control tremors and seizures.
Hydrocarbons are substances that contain hydrogen and carbon as their ingredients. Many are simply referred to as “petroleum distillates.” Included are wide variety of substances ranging from gasoline and kerosene to mineral spirits and others. Hiding in your tack trunks are hydrocarbon products such as baby oil, clipper lubricating oil, various hoof treatments, coat enhancers, liniments, and other oil based products.
Toxicity in dogs depends on the specific agent, but also includes the amount ingested, route of exposure, and duration of exposure. Dogs getting hydrocarbons on their skin may develop irritation or burns, while those drinking or licking the product may have gastrointestinal problems such as vomiting or diarrhea, nervous systems signs including lethargy or depression, or even cardiac arrhythmias. Dogs that vomit run the risk of sucking the product into their lungs and developing an infection requiring prolonged, aggressive care.
Treatment depends on the route of exposure. Dogs spilling a container and rolling in the contents should be bathed with a good degreasing shampoo. Owners should never try to induce vomiting at home if dogs have swallowed the product. While a taste of the product may not seem like much it is always best to consult with a veterinarian or animal poison control center skilled in handling these cases. Specific care depends on the product involved but intravenous fluids, stomach protectants, and X-rays of the lungs may be needed.
Methocarbamol is one of the most widely used skeletal muscle relaxants in horses. It is found in many different oral forms in tack trunks – powder, paste, or tablets. Dogs with access to open trunks may chew up the containers and eat contents, sometimes as many as several hundred pills.
Methocarbamol is sometimes used therapeutically in dogs but again the issue is the size of the dog versus the size of the horse product and the amount ingested. Signs of poisoning in dogs occur rapidly, often within 1-2 hours, and include excess drooling, vomiting, weakness, lethargy, incoordination, sedation, loss of consciousness, and death.
Because the signs occur so rapidly, dogs should be seen immediately by a veterinarian for evaluation and treatment. If the dog is conscious, the veterinarian may induce vomiting and provide activated charcoal once vomiting is done. If the dog is unconscious, vomiting should not be induced. Further care is supportive but generally includes intravenous fluids and good nursing care.
It is not unusual for people to store human medications in their tack trunks. A recent unscientific survey of the contents of numerous tack trunks in use at a horse show included aspirin, acetaminophen, naproxen, ibuprofen, combination products form menstrual discomfort, multiple vitamins and prenatal vitamins containing iron, calcium and vitamin D supplements, cephalexin and other antibiotics, acne medications, prednisone, various medications for ADHD, multiple antidepressant medications, and numerous topical products.
Dogs with access to any of these medications are likely to develop some sort of signs associated with poisoning. The onset and duration of signs depends on the specific substance as well as the weight of the dog. Accurate identification of the product as well as consultation with an animal poison control center and veterinarian is necessary for a good outcome in these cases. Do not assume that one or two pills will do no harm because these medications are meant for adults and not small dogs. When human medications are eaten by dogs it is always wise to err on the safe side and seek assistance.
Tyne is a 3rd year veterinary student at Texas A & M College of Veterinary Medicine, College Station, TX. Tyne has worked at Pet Poison Helpline for 5 years as a part time research assistant. She is an avid equestrian.